Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 12, NWS Memphis, TN

March 17, 2002Chickasaw County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 17, 2002, 5:43 PM CST for Chickasaw County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2002, 5:43 PM CST (23:43 UTC)
Expired
Mar 17, 2002, 6:15 PM CST
In force
32 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Chickasaw County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
362 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 172343
SVRMEM
MSC017-180015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CST SUN MAR 17 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 615 PM CST.

* AT 538 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  TREBLOC...MOVING NORTHEAST AT 35 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 615 PM CST INCLUDE...
  OKOLONA...

.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG 
BUILDING. LARGE HAIL IS LIKELY WITH THIS STORM.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3385 8905 3372 8890 3394 8869 3413 8875

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:30 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 17, 3:30 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CST SUN MAR 17 2002

FRONT IN SE PART OF CWA NOW. IT IS EXPECTED TO WOBBLE ABOUT IN THE
AREA TONIGHT AND MONDAY. IT SHOULD MOVE NORTH AS A WARM FRONT
MONDAY NIGHT AND THEN EDGE IN FROM THE WEST AGAIN SUNDAY. THE FRONT
SHOULD SWEEP THROUGH THE REST OF THE MIDSOUTH FINALLY TUESDAY
NIGHT.

ALL MODELS CALL FOR A CONTINUED STREAM OF MOISTURE UP OVER THIS AREA
WITH RAIN OFF AND ON THROUGH TUESDAY NIGHT. SOME STORMS COULD
PRODUCE HEAVY AMOUNTS. RADAR INDICATES MANY PLACES HAVE HAD OVER 4
INCHES OF RAIN SINCE THIS WET SPELL BEGAN. THUS...FLOOD WATCH
CONTINUED THROUGH MONDAY.

.MEG...NONE.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.